Texas, 2018

Tornado and Flash Flooding in Texas, March 27 to 28, 2018

March 27 to 28, 2018 · NWS EWX · 32 events in 9 counties and zones

A cold front moved into a warm, very moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, very moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain. The heavy rain led to localized flash flooding. Rainfall totals in worst hit counties ranged from 4.09 to 5.72 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 27, 7:13 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 7:13 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
813 PM CDT Tue Mar 27 2018

.EVENING UPDATE...
Opted to issue a Flash Flood Watch for a locations east of the
Edwards escarpment for tonight and overnight. Throughout the evening,
continued increases in QPF production in the hi-res model suite have
been noted, specifically in the HRRR and TTU-WRF output. These
models have generally been performing well with ongoing convection
along a slow moving outflow boundary draped across the I-35 corridor.
Reasonable confidence has been placed on these models.

Each continues to indicate an enhancement of precip coverage over the
Del Burro mountains in Mexico and spreading northeast towards the
aforementioned outflow boundary. 00Z KDRT sounding is already showing
PWAT values of 1.36 inches with moistening mid levels and elevated
instability to go along with 50+ kts of 0-6 km bulk shear. As this
area of convection progresses eastward, PWATs should increase even
further. The outflow currently sluggishly pushing southeast is
expected to continue to slow and potentially stall just east of the
I-35 corridor, which could set the stage for additional surface based
lift.

Thus, the concern for some locations along and near the I-35
corridor reaching flash flood guidance values is increasing despite
the favorable antecedent conditions (lack of significant rainfall
lately). This is mostly a concern for the metro areas of San Antonio
and Austin that are more susceptible to 1-2 inch per hour rain
rates, however, localized flooding may occur farther east, especially
if the outflow indeed stalls.

&&

.PREV DISCUSSION... /ISSUED 716 PM CDT Tue Mar 27 2018/

AVIATION...

Tumultuous flying and airport operation forecast expected through
the overnight hours and into Wednesday as multiple rounds of showers
and thunderstorms look to impact all sites. KAUS/KSAT/KSSF will have
greater impacts as KDRT will miss the possible second round early
Wednesday morning. Light -SHRA is ongoing near KAUS/KSAT/KSSF as of
00Z. TSRA is expected to then develop over Mexico and spread
northeast from 05Z-12Z into the TAF sites. KDRT will be near or under
TSRA near 02Z-07Z. TSRA could be strong to severe at times along
with very heavy rainfall. Visibilities will be reduced to 2-4SM and
likely lower if strong storms are right over the airport. Turbulence
and around the stronger storms is to be expected. General low-end
MVFR and high-end IFR will occur but brief LIFR conditions will be
possible.

SHRA/TSRA should exit east of the TAF sites by 21Z Wednesday
afternoon as another round of storms develops in the Coastal Plains
and points heat towards KHOU/IAH and KVCT. VFR will return Wednesday
afternoon.

PREV DISCUSSION... /ISSUED 256 PM CDT Tue Mar 27 2018/

SHORT TERM (Tonight through Wednesday Night)...
Key Messages:
- Widespread showers and storms develop late tonight through
  Wednesday morning.
- 1-2 inches of rainfall appears likely along the I-35 corridor
  counties as well as points east that are north of I-10. Localized
  pockets up to 4 inches are possible.
- Despite the likelihood of localized heavy rainfall, widespread
  flash flooding is currently not expected given the recent dry
  conditions. However isolated pockets of flooding can't be ruled
  out, especially in areas prone to more rapid runoff such as urban
  areas.
- Some storms tonight and Wednesday could become severe, containing
  large hail and damaging straight-line winds.
- Conditional risk of strong to severe storms near and east of I-35
  Wednesday afternoon and evening.

Early convective outflow boundaries and cool pool to the north have
pushed the weak surface boundary southeast to just south of a Llano
Fredericksburg to Del Rio line. The boundary per HRRR will slow
southward movement through the afternoon and early evening. Aircraft
soundings at SAT and AUS continue to indicate cap between 800-700mb,
although weakening since late this morning. Isolated streamer showers
will continue beneath the weakening cap through the afternoon. Can't
rule out an isolated storm or two through early evening near the
aforementioned surface boundary and across Central Texas.

Bigger concerns to the forecast come tonight into Wednesday morning.
Convection is forecast to rapidly develop upstream across the higher
terrain in northern Coahuila by early evening in response to height
falls ahead of a strong ejecting shortwave impulse. The showers and
storms should expand in coverage as they cross into the southwest
CWA between 02Z-04Z near what's left of the aforementioned boundary.
Deep layer shear vectors parallel to the boundary should allow the
convection to organize into clusters on the cool side of the
boundary, which in turn will help push the boundary southeast. Models
indicate increased divergence aloft as 110 kt 300mb jet streak noses
into the region, and deep omega values spreading northeast through
the area, and the convection could expand significantly in coverage
overnight to the northeast, becoming widespread through portions of
the eastern Hill Country, I-35 corridor, and portions of the Winter
Garden and Brush Country regions.

Upwards of 1500-2000 J/Kg of MUCAPE could still be present in
portions of the warm sector coinciding with bulk shear values of
60-70 kts. This will support a risk of severe storms with large hail
and damaging straight-line winds tonight. We have included this
mention in the grids and zones.

PWATs are progged to climb to around 1.4-1.7 inches tonight, near
record values for this time of year. Could be some pockets of
training given the evolution of storms expected above. 1-2 inches of
rainfall average appear likely along the I-35 corridor counties and
east of I-35 and north of I-10. Localized pockets up to 4 inches are
possible through this region, and indicated by GFS, Canadian, and
Texas Tech 4 km WRF. We have added locally heavy rainfall into the
forecast grids and zones. Given the recent drought conditions and
difficulty pinpointing exactly where the heavier pockets fall, we
will hold off on a Flash Flood Watch at this time. Nevertheless, some
localized areas of flooding could occur, especially in urban areas.

The thunderstorm evolution during the day on Wednesday and into
Wednesday evening afternoon remains difficult to pin down. It will
be highly dependent on how progressive and widespread showers and
storms are in the morning that potentially stabilize the atmosphere.
The Texas Tech WRF, which is the most robust with overnight and
early morning convection, does stabilize things across the region
mid morning through early afternoon. An uptick in convective
development is noted near and east of I-35 late Wednesday afternoon
by most global models, than NAM12, and Texas Tech WRF as conditions
de-stabilize ahead of the cold front and main forcing in the base of
the trough swings through. Should storms re-develop late Wednesday
afternoon, can't rule out some of these storms being strong to
severe, producing hail and damaging straight-line winds, given the
steep mid level lapse rates and strong bulk shear values.
Precipitation should end west to east overnight into Thursday
morning.

LONG TERM (Thursday through Tuesday)...
Drier air will shift into the region Thursday and Friday. A return
flow will setup Saturday and strengthen through the weekend, becoming
breezy at times and producing warmer temperatures and an eventual
return of clouds by Sunday. The ECMWF continues to indicate a
frontal passage Monday and disturbance aloft producing a chance for
precipitation. The GFS is farther north with the front but does show
a disturbance in the southwest flow aloft generating precipitation
over the region Monday, while the Canadian stalls the front over the
area. Confidence in the temperature and PoP forecast is currently
low at this time for Monday and will continue with 20 PoPs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  74  57  81  53 / 100  90  40  -    0
Austin Bergstrom Intl Airport  65  76  56  81  51 / 100  90  40  -    0
New Braunfels Muni Airport     66  78  57  82  52 / 100  90  40  -    0
Burnet Muni Airport            61  71  51  77  48 /  90  70  20   0   0
Del Rio Intl Airport           63  84  53  86  54 /  70  20  -    0   0
Georgetown Muni Airport        61  72  53  79  50 / 100  90  40   0   0
Hondo Muni Airport             67  80  54  86  52 / 100  60  30   0   0
San Marcos Muni Airport        65  77  56  82  52 / 100  90  40  -    0
La Grange - Fayette Regional   69  78  59  81  54 /  90  90  70  10   0
San Antonio Intl Airport       68  78  59  83  53 / 100  90  40   0   0
Stinson Muni Airport           68  79  59  84  54 / 100  90  40  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-Fayette-Gonzales-Guadalupe-Hays-
Kendall-Lavaca-Lee-Travis-Williamson-Wilson.

&&

Mesoscale/Aviation...Allen
Synoptic/Grids...TB3
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 27, 2:19 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
319 PM CDT Tue Mar 27 2018

TXZ171>173-183>194-202>209-217>225-228-282030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
319 PM CDT Tue Mar 27 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Numerous showers and storms are expected tonight into early
Wednesday morning. Some storms could become severe, producing
large hail up to golfball sized and damaging straight-line winds
up to 60 mph. In addition, locally heavy rain is possible
overnight and Wednesday morning across through the I-35 corridor
counties and east which may produce isolated pockets of flooding,
especially in urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and storms will be ongoing early Wednesday
morning near and east of I-35. Some storms early Wednesday morning
could be strong to severe, producing large hail and damaging
straight-line winds.

A final round of storms is possible near and east of I-35 late
Wednesday afternoon through Wednesday evening. Some storms could
again be strong to severe, with hail and damaging straight-line
winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit rainfall, hail, and wind reports.

In the hours before

Special weather statement, Mar 27, 9:13 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1013 PM CDT TUE MAR 27 2018

TXZ228-280400-
Dimmit TX-
1013 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIMMIT COUNTY UNTIL 1100
PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catarina, or 17 miles south of Big Wells, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Wells, Catarina, Light, Las Vegas and Chaparral Wildlife
Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2828 9976 2864 9960 2864 9940 2837 9940
      2820 9955 2820 9958
TIME...MOT...LOC 0312Z 214DEG 40KT 2832 9960

ALLEN
Special weather statement, Mar 27, 9:30 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1030 PM CDT TUE MAR 27 2018

TXZ203-204-280415-
Uvalde TX-Medina TX-
1030 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA AND EASTERN
UVALDE COUNTIES UNTIL 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Knippa, or 12 miles east of Uvalde, moving northeast
at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hondo, Sabinal, Knippa and D'Hanis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2953 9961 2945 9902 2909 9937 2909 9978
TIME...MOT...LOC 0330Z 210DEG 45KT 2915 9959

ALLEN
Special weather statement, Mar 27, 10:15 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1115 PM CDT TUE MAR 27 2018

TXZ204-219-280445-
Frio TX-Medina TX-
1115 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA AND
NORTHWESTERN FRIO COUNTIES UNTIL 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frio Town, or 15 miles west of Pearsall, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hondo, Moore, Yancey, New Fountain, Quihi, Frio Town and Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2910 9941 2945 9903 2902 9901 2875 9941
TIME...MOT...LOC 0414Z 220DEG 43KT 2897 9934

ALLEN
Special weather statement, Mar 27, 10:17 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1117 PM CDT TUE MAR 27 2018

TXZ203-204-280500-
Uvalde TX-Medina TX-
1117 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEDINA AND
SOUTHEASTERN UVALDE COUNTIES UNTIL MIDNIGHT CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabinal, or 18 miles west of Hondo, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hondo, Sabinal, D'Hanis and Hill Country State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2909 9942 2931 9960 2963 9940 2962 9910
      2952 9892
TIME...MOT...LOC 0417Z 223DEG 40KT 2929 9943

ALLEN
Special weather statement, Mar 27, 10:56 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1156 PM CDT TUE MAR 27 2018

TXZ187-204-280600-
Medina TX-Bandera TX-
1156 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA AND EASTERN
BANDERA COUNTIES UNTIL 100 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hill Country State Natural Area, or 11 miles north
of Hondo, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bandera, Lakehills, Pipe Creek, Bandera Falls, Kronkosky State
Natural Area, New Fountain, Hill Country State Natural Area, Mico and
Lake Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2960 9931 2987 9912 2972 9878 2969 9881
      2960 9881 2936 9909
TIME...MOT...LOC 0456Z 218DEG 32KT 2951 9912

ALLEN

The radar

The Laughlin AFB radar (KDFX), 120 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 10 hail, 1 tornado. Local standard time, as filed.

Hail, Frio

When
March 27, 11:04 PM CST
Where
Frio County, 3.19 mi NW of Pearsall
Measured
1 in hail
Reported by
Public
Coordinates
28.910, -99.120

A thunderstorm produced quarter size hail near the Petro Shopping Center west of I-35 in Pearsall.

Hail, Frio

When
March 27, 11:15 PM CST
Where
Frio County, 1.39 mi WNW of Pearsall
Measured
1 in hail
Reported by
Public
Coordinates
28.890, -99.100

A thunderstorm produced quarter size hail near N. Cherry St. in Pearsall.

Hail, Frio

When
March 27, 11:15 PM CST
Where
Frio County, 1.51 mi NNW of Pearsall
Measured
1.5 in hail
Reported by
Public
Coordinates
28.900, -99.090

A thunderstorm produced 1.5 inch hail on the north side of Pearsall. There was also some tree branch damage at this location.

Hail, Dimmit

When
March 27, 11:45 PM CST
Where
Dimmit County, 3.45 mi N of Catarina
Measured
1.25 in hail
Reported by
Public
Coordinates
28.400, -99.620

A thunderstorm produced half dollar size hail north of Catarina.

Flash Flood, Bexar

When
March 28, 2:18 AM CST
Where
Bexar County, 1.39 mi WNW of Balcones Hgts to 2.28 mi S of Beckmann
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.490, -98.570

Thunderstorms produced heavy rain that led to flash flooding. BEXARFLOOD.ORG reported 25 roads closed on the north side of San Antonio.

Flash Flood, Hays

When
March 28, 2:22 AM CST to 8:30 AM CST
Where
Hays County, 1.67 mi NNE of San Marcos Lowman Ar to 1.65 mi NNE of San Marcos Lowman Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
29.872, -97.937

Thunderstorms produced heavy rain that led to flash flooding sending water over the roadway at the intersection of S. LBJ Dr. and the I-35 Frontage Road, on Guadalupe St., and on Sessom Dr. in San Marcos.

Flash Flood, Bexar

When
March 28, 2:29 AM CST to 7:15 AM CST
Where
Bexar County, 5.9 mi W of Alamo Downs to 5.96 mi W of Alamo Downs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.443, -98.728

A thunderstorm produced heavy rain that led to flash flooding requiring a water rescue near the intersection of Westcreek Oaks Dr. and Military Dr. W. on the far west side San Antonio.

Flash Flood, Bexar

When
March 28, 2:33 AM CST to 7:15 AM CST
Where
Bexar County, 1.35 mi NNW of Sat Twin Oaks Arpt to 1.32 mi NNW of Sat Twin Oaks Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.589, -98.474

Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue near the intersection of Chula Vista Dr. and San Pedro Ave. just of east of Hwy 281 in Hollywood Park.

Flash Flood, Bexar

When
March 28, 2:53 AM CST to 7:15 AM CST
Where
Bexar County, 3 mi W of Luxello to 2.99 mi W of Luxello
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.600, -98.370

Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at Loop 1604 and Green Mountain Rd. on the far northeast side of San Antonio.

Flash Flood, Bexar

When
March 28, 2:54 AM CST to 7:15 AM CST
Where
Bexar County, 2.79 mi E of Wetmore to 2.83 mi E of Wetmore
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.577, -98.374

Thunderstorms produced heavy rain that led to flash flooding with residents evacuated from an apartment complex on Nacogdoches Rd. in far northwest San Antonio.

Flash Flood, Bexar

When
March 28, 3:03 AM CST to 7:15 AM CST
Where
Bexar County, 3.34 mi SE of Wetmore to 3.24 mi SE of Wetmore
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.538, -98.378

Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at I-35 and N. Weidner Rd. in northeast San Antonio.

Flash Flood, Bexar

When
March 28, 3:34 AM CST to 7:15 AM CST
Where
Bexar County, 2.76 mi N of Sat Twin Oaks Arpt to 2.77 mi N of Sat Twin Oaks Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.610, -98.470

Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at the intersection of Hwy 281 and Loop 1604 on the far north side of San Antonio.

Flash Flood, Bexar

When
March 28, 3:35 AM CST to 7:15 AM CST
Where
Bexar County, 2.5 mi ENE of Longhorn to 2.73 mi ENE of Longhorn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.530, -98.390

Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at I-35 and Thousand Oaks in northeastern San Antonio.

Tornado, Caldwell

When
March 28, 3:57 AM CST to 3:59 AM CST
Where
Caldwell County, 2 mi SE of Brownsboro to 2.72 mi S of Tilmon
Rating
EF0
Path length
1.2 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
29.762, -97.574

In the early morning hours, a cluster of storms moved east across portions of Caldwell County. Along the leading edge of the thunderstorms, an NWS survey concluded a small EF-0 (estimated peak wind, 80mph) tornado formed and produced some minor damage approximately seven miles northeast of Luling. Wind damage to some trees was found on CR 144 with some roof damage reported off of Wattsville Rd. A small tornado track was found that crossed Pasture Rd. and continued east just north of Wattsville Rd. ending just east of Tenney Creek Rd.

Flash Flood, Bexar

When
March 28, 4:01 AM CST to 7:15 AM CST
Where
Bexar County, 0.6 mi W of San Antonio to 0.74 mi NW of San Antonio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.420, -98.500

Thunderstorms produced heavy rain that led to flash flooding closing the lower level of I-35 between Alamo St. and Guadalupe St. in downtown San Antonio.

Flash Flood, Travis

When
March 28, 4:03 AM CST to 8:30 AM CST
Where
Travis County, 2.48 mi ESE of Austin Mabry to 2.77 mi ESE of Austin Mabry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.310, -97.730

Thunderstorms produced heavy rain that led to street flooding in the Hyde Park neighborhood of Austin.

Flash Flood, Williamson

When
March 28, 4:25 AM CST to 8:30 AM CST
Where
Williamson County, 1.24 mi SSW of Cedar Park to 1.29 mi S of Cedar Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.483, -97.825

Thunderstorms produced heavy rain that led to flash flooding closing Lakeline Blvd. between Little Elm Tr. and Old Mill Rd. in Cedar Park.

Flash Flood, Williamson

When
March 28, 4:28 AM CST to 8:30 AM CST
Where
Williamson County, 3.06 mi SSW of Jonah to 2.9 mi WSW of Jonah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.589, -97.549

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in Williamson County.

Flash Flood, Hays

When
March 28, 4:33 AM CST to 8:30 AM CST
Where
Hays County, 1.38 mi N of Kyle to 2 mi NW of Kyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.000, -97.870

Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Kyle.

Flash Flood, Travis

When
March 28, 4:46 AM CST to 8:30 AM CST
Where
Travis County, 2.76 mi WNW of West Lake Hills to 3.8 mi WSW of Oak Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.300, -97.840

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in Austin and Travis County.

Flash Flood, Williamson

When
March 28, 6:33 AM CST to 8:30 AM CST
Where
Williamson County, 0.6 mi W of Rices Crossing to 3.02 mi S of Hutto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.480, -97.460

Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Williamson County.

Hail, Medina

When
March 28, 8:13 AM CST
Where
Medina County, 3.01 mi E of Dunlay
Measured
1 in hail
Reported by
Public
Coordinates
29.350, -98.950

A thunderstorm produced quarter size hail west of Castroville.

Hail, Medina

When
March 28, 8:26 AM CST
Where
Medina County, 0.69 mi S of Lacoste
Measured
1.25 in hail
Reported by
Public
Coordinates
29.310, -98.820

A thunderstorm produced half dollar size hail in Lacoste.

Hail, Bexar

When
March 28, 8:45 AM CST
Where
Bexar County, 4.82 mi W of (Skf)kelly Afb San A
Measured
1 in hail
Reported by
Public
Coordinates
29.400, -98.710

A thunderstorm produced quarter size hail on the far west side of San Antonio.

Hail, Bexar

When
March 28, 9:25 AM CST
Where
Bexar County, 1.83 mi NW of (Rnd)randolph Afb Sa
Measured
0.75 in hail
Reported by
Public
Coordinates
29.550, -98.320

Flash Flood, Bexar

When
March 28, 9:46 AM CST to 2:00 PM CST
Where
Bexar County, 0.92 mi NW of Leon Spgs to 8.21 mi NE of Grey Forest
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.680, -98.640

Thunderstorms produced heavy rain that led to flash flooding closing numerous roads and requiring high water rescues across Bexar County.

Flash Flood, Medina

When
March 28, 10:17 AM CST to 10:45 AM CST
Where
Medina County, 7.81 mi NNW of Hondo Arpt to 6.68 mi WNW of Hondo Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.480, -99.210

Thunderstorms produced heavy rain that led to flash flooding closing numerous roads across Medina County.

Flash Flood, Hays

When
March 28, 10:43 AM CST to 12:30 PM CST
Where
Hays County, 1.2 mi W of Kyle to 2.4 mi W of Kyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.980, -97.890

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in the San Marcos and Kyle areas.

Flash Flood, Caldwell

When
March 28, 10:57 AM CST to 12:30 PM CST
Where
Caldwell County, 1.51 mi NNE of Maxwell to 1.94 mi WSW of Martindale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.900, -97.770

Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Caldwell County.

Flash Flood, Guadalupe

When
March 28, 11:30 AM CST to 12:30 PM CST
Where
Guadalupe County, 2.27 mi NW of Geronimo to 2.81 mi NNW of Seguin Guadalupe Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.690, -98.000

Thunderstorms produced heavy rain that led to flash flooding closing multiple low water crossings west of Seguin especially along Alligator Creek.

Hail, Guadalupe

When
March 28, 9:05 PM CST
Where
Guadalupe County, 2.5 mi WNW of Schumansville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.660, -98.120

Hail, Bexar

When
March 28, 9:20 PM CST
Where
Bexar County, 3.87 mi WSW of Martinez
Measured
1 in hail
Reported by
Public
Coordinates
29.400, -98.390

A thunderstorm produced quarter size hail near I-410 and Rigsby Ave. on the east side of San Antonio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745373, 745374, 745375, 745376, 745383, 745384, 745385, 745386, 745387, 745388, 745396, 745467, 745468, 745481, 745469, 745470, 745471, 745472, 745473, 745474, 745475, 745377, 745378, 745379, 745380, 745476, 745477, 745478, 745479, 745480, 745381, 745382.